Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 47, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 21, 2008, 6:54 PM MDT for Deuel County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2008, 6:54 PM MDT (00:54 UTC)
- Expired
- May 21, 2008, 7:30 PM MDT
- In force
- 36 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Deuel County, NE
The radar
The North Platte radar (KLNX), 189 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 4811 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 220054
SVRLBF
NEC049-220130-
/O.NEW.KLBF.SV.W.0047.080522T0054Z-080522T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM MDT WED MAY 21 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITY OF CHAPPELL...
* UNTIL 730 PM MDT
* AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF
CHAPPELL...AND MOVING NORTH AT 32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHAPPELL BY 705 PM MDT...
DAMAGING WINDS UP TO 60 MPH WERE REPORTED WITH THIS STORM NEAR BIG
SPRINGS.
LAT...LON 4105 10262 4112 10262 4121 10260 4120 10207
4099 10231 4100 10233 4099 10262 4100 10263
4104 10263
TIME...MOT...LOC 0054Z 202DEG 28KT 4100 10251
$$
SPRINGER2 follow-up statements
000
WWUS53 KLBF 220112
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT WED MAY 21 2008
NEC049-220130-
/O.CON.KLBF.SV.W.0047.000000T0000Z-080522T0130Z/
DEUEL NE-
711 PM MDT WED MAY 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR DEUEL COUNTY...
AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHAPPELL...MOVING
NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 27 MILE MARKER 100 BY 725 PM MDT...
LAT...LON 4105 10262 4112 10262 4121 10260 4120 10207
4099 10231 4100 10233 4099 10262 4100 10263
4104 10263
TIME...MOT...LOC 0111Z 208DEG 30KT 4108 10248
$$
SPRINGER000
WWUS53 KLBF 220133
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT WED MAY 21 2008
NEC049-220142-
/O.EXP.KLBF.SV.W.0047.000000T0000Z-080522T0130Z/
DEUEL NE-
732 PM MDT WED MAY 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR DEUEL COUNTY HAS EXPIRED...
LARGE HAIL AND DAMAGING WIND ARE NOT EXPECTED AT THIS TIME. THERE
ARE STILL STORMS CROSSING THE AREA...AND SOME MAY PRODUCE LARGE HAIL
AND DAMAGING WIND.
LAT...LON 4105 10262 4112 10262 4121 10260 4120 10207
4099 10231 4100 10233 4099 10262 4100 10263
4104 10263
TIME...MOT...LOC 0112Z 208DEG 30KT 4109 10247
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:22 PM MDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 21, 2:22 PM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 322 PM CDT WED MAY 21 2008 ...FORECAST CHALLENGES ARE PRECIPITATION AND SEVERE CHANCES... .SYNOPSIS...STRONG SURFACE LOW PRESSURE OVER THE PALMER DIVIDE...AND AN INVERTED TROF FROM DENVER TO CHEYENNE NOTED THIS AFTERNOON. STRONG SERLY WINDS CONTINUE ACROSS THE WRN CWA ATTM...BUT ARE BELOW ADVZY CRITERIA...SO WILL CANCEL THIS AT FCST ISSUANCE. ABUNDANT MID TO HIGH LEVEL CLOUDINESS HAS HELD DOWN TEMPS THIS AFTERNOON AND HAS INHIBITED CONVECTION ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. TEMPERATURES AT 3 PM CDT...WERE IN THE 70S. .DISCUSSION... .NEAR TERM (TONIGHT THROUGH SATURDAY NIGHT)...MAIN FORECASTING CHALLENGE IS SEVERE POTENTIAL EACH AFTERNOON AND EVENING FROM TONIGHT THROUGH SATURDAY NIGHT. FOR TONIGHT...SEVERE POTENTIAL WILL BE IN THE WEST EARLY...THEN IN THE SOUTHEAST OVERNIGHT. FOR THIS EVENING...ONGOING THUNDERSTORMS OVER THE FRONT RANGES OF COLORADO AND WYOMING WILL LIFT NNEWD INTO THE PANHANDLE THIS EVENING. WITH SURFACE LOW PRESSURE OVER NRN COLORADO...STRONG TURNING OF THE LOW LEVEL WINDS WILL BE AMPLE ENOUGH FOR SUPERCELL THUNDERSTORMS. NOT TOO EXCITED ABOUT THE TORNADO THREAT IN OUR WRN ZONES HOWEVER...AS DEW POINTS ARE IN THE 40S...LEADING TO A MARGINALLY MOIST BOUNDARY LAYER AND HIGH LCLS. FURTHER SOUTH THE NAM THIS MORNING...IS INDICATING SOME CONVECTIVE INITIATION OVER SERN COLORADO AND SWRN KS EARLY THIS EVENING. IF THIS ACTIVITY CAN SUSTAIN ITSELF...IT WILL APPROACH THE WRN CWA AROUND DUSK. SIMILAR TO FRONT RANGE CONVECTION...MARGINALLY MOIST AIR MASS FAVORS LARGE HAIL AND WINDS VS. TORNADOES. HIGH CLOUDINESS TO THE SOUTHWEST SEEMS TO BE A LIMITING FACTOR TO CONVECTIVE CLOUDINESS OVER NERN COLORADO ATTM...AS CU FORMATION IS WELL SOUTH ACROSS SWRN COLORADO. AFTER DARK...STRONG MID LEVEL WAA IS EXPECTED TO INITIATE TSRAS OVER PORTIONS OF KS LATE. AIDED BY A 40+ KT LOW LEVEL JET...CONVECTION WILL SUSTAIN ITSELF AS IT MOVES INTO CENTRAL AND ERN NEBRASKA. HAIL IS THE MAIN THREAT WITH THESE TSRAS AS THE STORMS WILL BE ELEVATED IN NATURE. SHIFTING TO THURSDAY AND FRIDAY...FOR THURSDAY...SURFACE LOW PRESSURE WILL INTENSIFY ACROSS NERN COLORADO...WITH A SURFACE WARM FRONT AND DRY LINE EXTENDING ESE OF THIS FEATURE INTO NWRN KS. BOTH THE NAM AND GFS SOLNS THIS MORNING ARE INDICATING ENOUGH MIXING AND BREAKS IN THE CLOUD COVER ALONG THIS BOUNDARY...TO BREAK THE CAP...PARTICULARLY ACROSS THE FAR SOUTHWESTERN ZONES...EXTENDING INTO NRN KS. STRONG SHEAR AND SHARP TURNING OF THE WINDS IN THE LOW LEVELS...WILL BE VERY FAVORABLE FOR SUPER CELLS...WITH TORNADOES POSSIBLE ALONG THE FRONT AND WITHIN 20 TO 40 MILES NORTH OF THE FRONT. THIS WILL PLACE THE GREATEST SEVERE THREAT ALONG AND SOUTH OF INTERSTATE 80...WITH THE BEST TORNADO THREAT ALONG A LINE FROM CHAPPELL...TO WALLACE...TO STOCKVILLE. MODERATE RISK ALREADY HOISTED FOR FRONTIER...HAYES AND SRN LINCOLN COUNTY AND LOOKS VERY REASONABLE GIVEN THE LL MOISTURE PROFILE. FURTHER WEST AND NORTH...OFF OF THE BOUNDARY...STRATUS WILL BE THICK ON THURSDAY AND CAPPING INVERSION WILL BE TOO STRONG FOR INITIATION. IN THESE AREAS...LARGE HAIL AND HEAVY RAIN WILL BE THE MAIN THREATS AS UPPR LVL WINDS CARRY CONVECTION NWD. A SIMILAR SETUP EXISTS FOR FRIDAY...ONLY SLIGHTLY FURTHER EAST AND NORTH. BOTH THE GFS AND NAM DEVELOP A DRY LINE AND FRONTAL BOUNDARY FROM ANTIOCH TO HAYES CENTER. WITH INITIATION ALONG THIS BOUNDARY...BEST TORNADO THREAT WILL BE FURTHER NORTH ACROSS LINCOLN...KEITH...GARDEN AND ARTHUR COUNTIES...WITH VERY LARGE HAIL POSSIBLE AS WELL. 0-2 KM HELICITIES...EVEN THOUGH LOWER THAN WHAT IS FORECAST FOR THURSDAY...ARE IMPRESSIVE AT 500M2/S2 FRIDAY AFTERNOON AT LBF. .LONG TERM (SUNDAY THROUGH WEDNESDAY)...MAIN FORECASTING CHALLENGES DEAL WITH POPS AND TEMPERATURES NEXT WEEK. MODEL SOLUTIONS ARE DIVERGING SOME NEXT WEEK WITH THE DEMISE OF THE WRN TROF. THE ECMWF AND GFS LIFT A LARGE CHUNK OF THE WRN TROF NE ON SUNDAY NIGHT PHASING THIS WITH A COLD CANADIAN TROF. THE TWO MEET OVER THE DAKOTAS...WITH A LARGE AREA OF HIGH PRESSURE BUILDING SOUTH...WELL INTO THE SRN PLAINS BY MONDAY. BOTH THE ECMWF SOLUTIONS AGREE ON THIS SOLUTION WITH THE CANADIAN CONFINING THE HIGH PRESSURE TO THE DAKOTAS. THE DEGREE OF HIGH PRESSURE WILL BE KEY TO PRECIPITATION CHANCES NEXT WEEK. IF HIGH PRESSURE BUILDS OVERHEAD (PER THE ECMWF AND GFS SOLUTIONS)...PRECIPITATION WILL BE SHUNTED SOUTH INTO KANSAS. IF THE CANADIAN VERIFIES...WET CONDS WILL CONTINUE ACROSS SRN NEBR. DUE TO DISAGREEMENT...WILL LEAVE SOME LOW POPS IN THE FCST FOR NOW. DID COOL TEMPS OFF SOME FOR MONDAY AND TUESDAY AS HIGH PRESSURE AND COOL CANADIAN AIR BUILDS SOUTH. TEMPS WILL MODERATE ON WEDNESDAY AS HIGH PRESSURE MOVE EAST...ALLOWING SRLY FLOW AND LL WAA TO DEVELOP ACROSS THE SRN AND CENTRAL PLAINS. && AVIATION... VFR AND WINDY CONDITIONS CONTINUE THIS EVENING...WITH LOWER MVFR CIGS TO DEVELOP OVERNIGHT. LOW PRESSURE WILL STRENGTHEN ACROSS EASTERN CO OVER THE NEXT 24 HOURS WITH GUSTY SOUTHEAST WINDS SLOWLY VEERING TO ESE BY TOMORROW. OVERNIGHT THE GUSTINESS MAY SUBSIDE SOME...HOWEVER WINDS GENERALLY TO REMAIN AOA 20KTS. THE SOUTHEAST WINDS WILL USHER IN GULF MOISTURE AND RESULT IN LOW CLOUDS DEVELOPING ACROSS THE REGION. KLBF WILL SEE IMPACT OF MVFR CLOUDS FIRST...SHORTLY AFTER MIDNIGHT. MVFR CLOUDS EXPECTED TO SPREAD NORTH REACHING KVTN CLOSER TO SUNRISE. CONFIDENCE OF MVFR CLOUDS DEVELOPING OVERNIGHT ARE HIGH...HOWEVER THE HEIGHT IS STILL IN QUESTION. WILL HAVE TO MONITOR OVERNIGHT FOR THE POSSIBILITY OF IFR AND POSSIBLY LIFR CIGS. CLOUDS WILL CONTINUE THROUGH MUCH OF THE DAY TOMORROW...ESPECIALLY ACROSS NORTHERN NEBRASKA. ALSO THERE IS A SMALL CHANCE FOR ELEVATED THUNDERSTORM DEVELOP OVERNIGHT...HOWEVER LIMITED COVERAGE TO PROHIBIT MENTION IN TAFS ATTM. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .AVIATION...MASEK .SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, May 21, 2:51 PM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 351 PM CDT WED MAY 21 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-222100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 351 PM CDT WED MAY 21 2008 /251 PM MDT WED MAY 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SURFACE LOW PRESSURE WILL CONTINUE TO DEEPEN IN EASTERN COLORADO TONIGHT...DRAWING GULF MOISTURE INTO THE REGION. A LEAD IMPULSE FROM AN UPPER LEVEL LOW PRESSURE SYSTEM IN THE CENTRAL ROCKIES WILL CAUSE THUNDERSTORMS TO DEVELOP ALONG THE FRONT RANGE AND ADJACENT HIGH PLAINS THIS EVENING. A FEW OF THESE STORMS MAY DRIFT INTO THE EASTERN PANHANDLE...WEST OF HIGHWAY 61. OVERNIGHT ELEVATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA. A FEW OF THE STRONGER STORMS MAY BRIEFLY CONTAIN HAIL UP TO THREE QUARTERS OF AN INCH AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ON THURSDAY...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHWEST WESTERN...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REST OF SOUTHWEST AND NORTH CENTRAL NEBRASKA. A SURFACE LOW OVER EASTERN COLORADO WITH A SURFACE FRONT LOCATED ACROSS EXTREME SOUTHWEST NEBRASKA IS FORECAST WHILE A DRY LINE WILL EXTEND SOUTH ACROSS WESTERN KANSAS. THE THREAT FOR VERY LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE NORTH OF THE WARM FRONT...ESPECIALLY NEAR AND SOUTH OF INTERSTATE 80. LISTEN FOR THE LATEST UPDATES ON THIS POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT LATE THURSDAY AFTERNOON AND EVENING. ON FRIDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE LOW PRESSURE SYSTEM AND SURFACE FRONT WILL CONTINUE ACROSS THE AREA. THE THREAT FOR LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...WITH THE MAIN FOCUS LOCATED ALONG AND EAST OF HIGHWAY 83. AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE CENTRAL UNITED STATES...THUNDERSTORMS WILL OCCUR DAILY FOR THE WEEKEND INTO MONDAY. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...HOWEVER SPOTTER ACTIVATION WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING...AND AGAIN ON FRIDAY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:53 AM MDT | Wind Advisory | LBF | Arthur, Chase, Cherry, Deuel, Garden, Grant and 3 more | 12 hr |
| May 22, 11:48 AM MDT | Dense Fog Advisory | LBF | Arthur, Blaine, Chase, Custer, Deuel, Frontier and 10 more | 3 hr |
| May 22, 2:48 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 42 min |
| May 22, 3:52 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Hooker, Keith, Lincoln, McPherson | 38 min |
| May 22, 4:03 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Perkins | 42 min |
| May 22, 4:30 PM MDT | Tornado Warning | LBF | Chase, Hayes, Perkins | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.